Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 165, NWS Quad Cities, IA

December 5, 2001Buchanan County, Delaware County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Dec 5, 2001, 12:36 PM CST for Buchanan County, Delaware County, Iowa. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 5, 2001, 12:36 PM CST (18:36 UTC)
Expired
Dec 5, 2001, 1:30 PM CST
In force
54 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

Counties Buchanan County, IA, Delaware County, IA

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 6.6 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2001-12-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2001-12-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 264 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1208 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
264 m²/s²
0-3 km storm-relative helicity
310 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 051836
SVRMLI
IAC019-055-051930-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1236 PM CST WED DEC 5 2001

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEAST BUCHANAN COUNTY IN NORTHEAST IOWA
  DELAWARE COUNTY IN NORTHEAST IOWA

* UNTIL 130 PM CST

* AT 1230 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 7 MILES
  SOUTHWEST OF TROY MILLS WILD LIFE MANAGEMENT AREA...OR 12 MILES
  NORTHEAST OF VINTON...  MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
   TROY MILLS WILD LIFE MANAGEMENT AREA NOW
   QUASQUETON NOW
   MONTI BY 100 PM CST.
   BUFFALO CREEK COUNTY PARK BY 105 PM CST.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY
STRUCTURE UNTIL THE STORM PASSES.

86

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 5, 10:40 AM CST, 1 hour 56 minutes earlier.

Area forecast discussion, Dec 5, 10:40 AM CST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1040 AM CST WED DEC 5 2001

MAJOR CHANGES TO ZONES IN MORNING UPDATE THAT WAS JUST SENT. NO
DOUBT THAT RECORD HIGHS WILL OCCUR ALONG WITH STRONGER WINDS. TIMING
OF PRECIP HAS ALSO BEEN ADJUSTED AS WELL. IF TEMPERATURES HIT THE
70S THIS AFTERNOON POTENTIAL FOR SEVERE WILL BECOME LIKELY.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

86

In the hours before

Special weather statement, Dec 5, 10:25 AM CST, 2 hours 11 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-061000-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1025 AM CST WED DEC 5 2001

...SOME THUNDERSTORMS LATE TODAY...WITH A FEW STORMS PRODUCING STRONG
TO NEAR SEVERE WINDS...RECORD HIGH TEMPERATURES AND WINDY CONDITIONS
EXPECTED...

A STRONG LOW PRESSURE SYSTEM IN SOUTH DAKOTA IS ALLOWING FOR
UNSEASONABLY WARM AIR TO RUSH INTO THE AREA ON SOUTH WINDS OF 20 TO 35
MPH.  A STRONG LOW LEVEL JET OF 60 TO 65 MPH IS ALSO BLOWING ABOUT 3000
FEET OFF THE GROUND.  A LINE OF SHOWERS AND STORMS WILL MOVE ACROSS THE
REGION LATE THIS AFTERNOON AND EARLY THIS EVENING.  IF SURFACE
TEMPERATURES REACH INTO THE 70S...IT COULD ALLOW FOR ENOUGH LOW LEVEL
INSTABILITY FOR SOME STORMS TO TAP INTO THIS LOW LEVEL JET AND TRANSPORT
THIS ENERGY TO THE SURFACE.

IF HIGH TEMPERATURES REACH AROUND 70 DEGREES TODAY...THE STRONGEST
STORMS COULD PRODUCE ISOLATED SURFACE WINDS OF 30 TO 45 MPH. HOWEVER...
IF SOME AREAS RECEIVE ENOUGH SUNSHINE AHEAD OF THE FRONT TO PUSH
TEMPERATURES INTO THE 73 TO 75 DEGREE RANGE...A FEW STORMS MAY BECOME
SEVERE AND PRODUCE WINDS OF 55 TO 60 MPH.

AS OF 10 AM...THE AREAS MOST SUSCEPTIBLE FOR STRONG TO A FEW STORMS
REACHING SEVERE OR NEAR SEVERE LEVELS WILL BE BETWEEN 3 AND 7 PM AND RUN
ALONG AND NORTHWEST OF A DUBUQUE TO IOWA CITY TO WASHINGTON AXIS.

COLD TEMPERATURES ALOFT MAY ALLOW FOR THE PRODUCTION OF SOME PEA SIZED
HAIL WITH THE STRONGEST STORMS.  HOWEVER...HAIL SHOULD BE A SECONDARY
ISSUE DUE TO THE LIMITED INSTABILITY IN THE MID LEVELS OF THE
ATMOSPHERE.

HIGH TEMPERATURES TODAY WILL EASILY BREAK RECORDS BY AT LEAST A FEW
DEGREES WITH A FEW LOCATIONS BROKEN BY UP TO 10 DEGREES...THREATENING
ALL TIME DECEMBER HIGH TEMPERATURE RECORDS.

LOCAL LAW ENFORCEMENT...SPOTTERS AND EMERGENCY MANAGERS SHOULD MONITOR
CONDITIONS...ESPECIALLY IN THE AFOREMENTIONED LOCATIONS FOR FURTHER
UPDATES AND REPORT ANY SIGNIFICANT WEATHER.

NICHOLS

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.